Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 117, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2012, 4:20 AM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2012, 4:20 AM CDT (09:20 UTC)
- Expired
- May 26, 2012, 5:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
018
WUUS53 KFSD 260920
SVRFSD
SDC015-023-053-261000-
/O.NEW.KFSD.SV.W.0117.120526T0920Z-120526T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT SAT MAY 26 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 500 AM CDT
* AT 420 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 15 MILES NORTHEAST OF BURKE...OR 28 MILES SOUTH OF
KIMBALL...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL GREGORY...NORTHWESTERN CHARLES MIX AND SOUTHEASTERN BRULE
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4367 9892 4353 9879 4350 9880 4350 9876
4346 9872 4326 9911 4342 9927
TIME...MOT...LOC 0920Z 230DEG 26KT 4337 9915
WIND...HAIL 60MPH 1.25IN
$$
CHENARD2 follow-up statements
833
WWUS53 KFSD 260946
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT SAT MAY 26 2012
SDC053-260956-
/O.CAN.KFSD.SV.W.0117.000000T0000Z-120526T1000Z/
GREGORY SD-
446 AM CDT SAT MAY 26 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREGORY COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4367 9892 4353 9879 4350 9880 4350 9876
4346 9872 4339 9885 4339 9886 4357 9905
TIME...MOT...LOC 0946Z 230DEG 35KT 4352 9887
$$
SDC015-023-261000-
/O.CON.KFSD.SV.W.0117.000000T0000Z-120526T1000Z/
CHARLES MIX SD-BRULE SD-
446 AM CDT SAT MAY 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BRULE AND NORTH CENTRAL CHARLES MIX COUNTIES UNTIL 500 AM CDT...
AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8
MILES NORTHWEST OF PLATTE...OR 18 MILES SOUTH OF KIMBALL...MOVING
NORTHEAST AT 40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4367 9892 4353 9879 4350 9880 4350 9876
4346 9872 4339 9885 4339 9886 4357 9905
TIME...MOT...LOC 0946Z 230DEG 35KT 4352 9887
WIND...HAIL 60MPH 1.25IN
$$
CHENARD610
WWUS53 KFSD 261001
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT SAT MAY 26 2012
SDC015-023-261012-
/O.EXP.KFSD.SV.W.0117.000000T0000Z-120526T1000Z/
CHARLES MIX SD-BRULE SD-
501 AM CDT SAT MAY 26 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE AND NORTH
CENTRAL CHARLES MIX COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4367 9892 4353 9879 4350 9880 4350 9876
4346 9872 4339 9885 4339 9886 4357 9905
TIME...MOT...LOC 0946Z 230DEG 35KT 4351 9886
$$
CHENARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:06 AM CDT, 14 minutes earlier.
Area forecast discussion, May 26, 4:06 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 406 AM CDT SAT MAY 26 2012 .DISCUSSION.../ISSUED AT 406 AM CDT/ WILL GIVE A FAIRLY BRIEF DISCUSSION WITH THE ONGOING CONVECTION CONCERNS...WITH MOST OF THE WEATHER CHALLENGES CONFINED TO THIS WEEKEND ANYWAY. CURRENTLY...VERY STRONG WARM FRONT ALOFT WITH ASSOCIATED STRONG THETA E ADVECTION CONTINUES TO LIFT NORTHWARD SPARKING SCATTERED THUNDERSTORMS. AS THE STORMS MOVE NORTHWARD... THERE ARE STILL INDICATIONS THAT THE ACTIVITY WILL COALESCE AND FILL IN PRIMARILY NORTH OF I 90 WHERE THE STRONG INTERACTION WITH THE 850MB FRONT IS. THEREFORE EARLY THIS MORNING...CONTINUED THE TREND OF GOING HIGH POPS FOR AREAS NORTH OF I 90...BUT ONLY TIME WILL TELL HOW MUCH THE CONVECTION FILLS IN ACROSS SW MINNESOTA. WITH VERY HIGH ELEVATED CAMPS AND STRONG WIND SHEAR...AN ISOLATED SEVERE STORM IS POSSIBLE EARLY TODAY. THEN DURING THE MIDDAY HOURS IS WHEN WE MAY FIND A BREAK IN THE ACTION. BUT LATE THIS AFTERNOON AND EARLY EVENING IS CONCERNING. MASSIVE ML CAPE VALUES EXCEEDING 2000 J/KG ARE EVIDENT ON MULTIPLE MODELS LATE TODAY. IN ADDITION...THE NEXT STRONG ROUND OF 700MB THETA E ADVECTION MOVES NORTHWARD AND WITH THE AMOUNT OF SURFACE HEATING EXPECTED SOUTH OF THE 850MB FRONT...THE CAP COULD VERY WELL BREAK. BOTH THE NAM...ECMWF AND THE GEM REGIONAL HINT AT THE STRONGEST CONVECTION BEING IN A BAND FROM YANKTON TO SIOUX CITY... NORTHEASTWARD THROUGH THE SIOUX FALLS AREA AND INTO SW MINNESOTA. TIMING WISE IS FOR THE VERY LATE AFTERNOON AND EVENING HOURS. THIS IS A SUPERCELL TYPE SITUATION WITH LARGE HAIL AND DAMAGING WINDS...DEEP LAYER VEERING WIND SHEAR AND 0-3KM BULK SHEAR VECTORS A STRONG 45 TO 50 KNOTS THROUGH THIS AREA. BUT THE ACTIVITY WILL LIKELY BE OF A SCATTERED NATURE. CONCERNING TEMPERATURES...WITH THE WARM FRONT LIFTING A BIT FURTHER NORTHWARD THAN PREVIOUSLY THOUGHT...WARMED UP SOME MAX TEMPERATURES FOR TODAY ALONG THE I 90 CORRIDOR AND THROUGH OUR NORTHERN ZONES. LATE SUNDAY AND SUNDAY EVENING IS WHEN THE NEXT MAJOR ACTION WILL TAKE PLACE...WITH OUR WELL ADVERTISED VERY STRONG MID LEVEL IMPULSE RIDING NORTHEASTWARD JUST AHEAD OF A SURFACE COLD FRONT. ALL MODELS CONTINUE TO INITIATE CONVECTION AS THEY HAVE BEEN FOR SEVERAL DAYS NOW...PRIMARILY ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. MENTIONED A CHANCE FOR SEVERE WEATHER IN THE VERY LATE AFTERNOON AND EVENING. DIRECTIONAL SHEAR IS NOT AS IMPRESSIVE ON SUNDAY AS IT IS TODAY...BUT THE SPEED SHEAR REMAINS VERY STRONG WITH 60 TO 65 KNOTS WIDESPREAD AT 6KM. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND 09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND 1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER 15Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, May 25, 9:20 PM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT FRI MAY 25 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 920 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS DEVELOPING ACROSS NEBRASKA ARE EXPECTED TO SPREAD NORTH INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH QUARTER TO HALF DOLLAR SIZE HAIL...MAINLY ALONG AND SOUTH OF INTERSTATE 90. FLOODING... RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD STAGE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...MAINLY NORTH OF INTERSTATE 90...AND A FEW OF THESE COULD BE SEVERE. LATE SATURDAY AFTERNOON AND EARLY SATURDAY EVENING A FEW THUNDERSTORMS COULD DEVELOP...WITH THE BEST CHANCE ACROSS SOUTHWEST MINNESOTA. THESE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 70 MPH AND TORNADOES ALL A THREAT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE LIKELY LATE SUNDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE BEST CHANCE WILL BE EAST OF THE JAMES RIVER. SOME OF THESE STORMS COULD AGAIN BE SEVERE WITH HEAVY RAIN ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT OR 1 AM MAINLY SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:35 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison | 40 min |
| May 26, 5:44 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner, Sanborn | 46 min |
| May 26, 6:40 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 35 min |
| May 26, 10:41 AM CDT | River Flood Warning | FSD | Moody | 20 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.